Epilepsy Behav. 2021 Feb 21;117:107832. doi: 10.1016/j.yebeh.2021.107832. Online ahead of print.
PURPOSE: Treatment with antiseizure medications (ASMs) confers a risk of drug-induced liver injury (DILI), especially for older ASMs. We sought to quantify recent reports of DILI attributed to both older and newer generation ASMs and survey newly marketed ASMs for hepatotoxicity in a large post-marketing database.
METHODS: We queried over 2.6 million adverse event reports made to the FDA Adverse Event Reporting System (FAERS) database between July 1, 2018 and March 31, 2020 for DILI due to ASMs commonly used in clinical practice. Patient characteristics and outcomes were assessed. We calculated the reporting odds ratio (ROR) of DILI for each individual ASM versus all non-ASM reports.
RESULTS: A total of 2175 DILI cases were attributed to an ASM during the study period. 97.2% of these were designated as serious reactions, which include death, hospitalization, disability, and other life-threatening outcomes. A number of older and newer generation ASMs were associated with DILI, specifically: carbamazepine (ROR 2.92), phenobarbital (ROR 2.91), oxcarbazepine (ROR 2.58), phenytoin (ROR 2.40), valproate (ROR 2.22), lamotrigine (ROR 2.06), clobazam (ROR 1.67), levetiracetam (ROR 1.56), and diazepam (ROR 1.53). However, increased odds of DILI were not seen with zonisamide, perampanel, stiripentol, lacosamide, clonazepam, pregabalin, felbamate, eslicarbazepine, cannabidiol, topiramate, gabapentin, ethosuximide, brivaracetam, or primidone. Vigabatrin, tiagabine, and rufinamide all had zero reports of DILI.
CONCLUSIONS: The majority of newer generation ASMs were not significantly associated with DILI. Future studies utilizing FAERS in conjunction with other data sources will be critical for the ongoing surveillance of DILI, particularly as newly marketed ASMs continue to enter into widespread clinical use.